Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS Pueblo, CO

August 20, 20174 counties in Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2017, 5:32 PM MDT for 4 counties in Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 5:32 PM MDT (23:32 UTC)
Expired
Aug 20, 2017, 5:59 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties El Paso County, CO, Fremont County, CO, Pueblo County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3447 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS55 KPUB 202332
SVRPUB
COC041-043-101-119-210015-
/O.NEW.KPUB.SV.W.0238.170820T2332Z-170821T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
532 PM MDT SUN AUG 20 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fremont County in central Colorado...
  Southeastern Teller County in central Colorado...
  Southwestern El Paso County in east central Colorado...
  Northwestern Pueblo County in southeastern Colorado...

* Until 615 PM MDT

* At 531 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Victor, or 20 miles southwest of Colorado Springs, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fountain and Penrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3862 10526 3873 10505 3858 10464 3831 10502
TIME...MOT...LOC 2331Z 299DEG 13KT 3860 10505 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
2 follow-up statements
680 
WWUS55 KPUB 202344
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
544 PM MDT SUN AUG 20 2017

COC041-043-101-119-210015-
/O.CON.KPUB.SV.W.0238.000000T0000Z-170821T0015Z/
Fremont CO-Teller CO-El Paso CO-Pueblo CO-
544 PM MDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN FREMONT...SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO
AND NORTHWESTERN PUEBLO COUNTIES...

At 544 PM MDT, a severe thunderstorm was located 9 miles southeast of
Victor, or 20 miles southwest of Colorado Springs, moving southeast
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fountain and Penrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3857 10522 3871 10501 3858 10464 3831 10502
TIME...MOT...LOC 2344Z 336DEG 8KT 3859 10505 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
986 
WWUS55 KPUB 202359
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
559 PM MDT SUN AUG 20 2017

COC041-043-101-119-210009-
/O.CAN.KPUB.SV.W.0238.000000T0000Z-170821T0015Z/
Fremont CO-Teller CO-El Paso CO-Pueblo CO-
559 PM MDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3857 10522 3871 10501 3858 10464 3831 10502
TIME...MOT...LOC 2358Z 299DEG 13KT 3856 10499 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:51 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 2:51 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sun Aug 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 236 PM MDT Sun Aug 20 2017

Showers and thunderstorms will be found mostly from around the I-25
corridor and westward this evening.  However, the HRRR does show
some isold pcpn being possible over some of the southeast plains.
Most of the pcpn is expected to end by midnight, but as a weather
disturbance moves northeastward through NM tonight and into southern
CO Mon morning, there could be some additional showers moving into
southern CO late tonight and into Mon morning.  Much of the pcpn
associated with the disturbance is expected to be near the southern
CO border, with the best chances probably acrs eastern Las Animas
and Baca counties.

Mon afternoon, showers and tstms are expected to develop over and
near the higher terrain, and along the I-25 corridor, while much of
the southeast plains is expected to be dry.  Temps on Mon are
expected to be a little cooler than today.

There is a lot of cloud cover that is expected to continue working
its way northward over CO tonight and into early Mon.  However, at
this time it appears that some drier air may work its way into
southern CO later in the morning to bring a decrease in the cloud
cover.

.LONG TERM...(Monday night through Sunday)
Issued at 236 PM MDT Sun Aug 20 2017

Not much change to the forecast thinking through the extended
period. Active weather looks likely through the middle part of the
work week before drying out towards the weekend.

Monday night...expect scattered showers and thunderstorms to be
ongoing across much of southern Colorado Monday evening, spreading
east across the Plains and dissipating late overnight. Models in
good agreement with a cold front dropping south behind an upper
disturbance late Monday night into Tuesday morning turning flow
northeasterly in the low levels.

Tuesday through Thursday...a weak upper level disturbance over
southern California will combine with high pressure over New
Mexico to force moisture and energy northward over Utah into
Colorado through the middle of the week. At the low levels, flow
looks northeasterly upslope on Tuesday, transitioning to
southeasterly upslope Wednesday and Thursday. The increased
moisture, disturbances aloft and upslope flow at the surface will
set the stage for potentially widespread showers and thunderstorms
across the region. Initial development is forecast over the
mountains, spreading east across the Plains through the late
afternoon and overnight hours. Main threats will be locally heavy
rainfall and lightning, but small hail and gusty outflow winds may
also be possible with stronger cores. Flash flooding may be
possible on area burn scars and over urban areas prone to
flooding. These will need to be monitored closely. Temperatures
will be cooler with highs generally in the lower to mid 80s
through this period.

Friday through Sunday...high pressure is forecast build northward
over the Great Basin while an upper trough takes shape over the
Ohio Valley. This will force flow aloft across Colorado out of the
northwest. Drier air will move into the area on Friday which will
limit thunderstorm development with more isolated activity
generally over the mountains. By Saturday and Sunday, much will
depend on how much moisture and energy move over the upper ridge
to the west and drops south across Colorado. Models hinting that
Saturday could see more widespread thunderstorm activity,
including possibly strong to severe, but this is a long ways out.
Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 236 PM MDT Sun Aug 20 2017

VFR conditions are expected the next 24 hrs.  There will be the
possibility of showers/tstms at KCOS, KPUB and KALS this evening,
and then again Mon afternoon, although KCOS should see a better
chance than the other sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Aug 20, 11:19 AM MDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Sun Aug 20 2017

COZ058>089-093>099-211730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Sun Aug 20 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered afternoon and evening thunderstorms will be
possible, with most of the activity from the I-25 corridor and
westward, and along the southern border. A few thunderstorms could
continue into the late night hours along the southern border
areas. The primary storm threat will be lightning and wind gusts
up to 50 mph. However, some of the stronger storms could also
produce small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will be possible each day,
with thunderstorms most numerous across the mountains each
afternoon and evening. The main threats from thunderstorms will
be lightning, locally heavy rainfall, small hail, and erratic
gusty winds up to 50 mph. Locally heavy rainfall could result in
flash flooding in and near burn scars should these areas be
directly impacted.

There will be the risk of a strong to severe storm or two over
the southeast mountains and plains on Wednesday with hail up to
the size of quarters and wind gusts to around 60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across southern Colorado this afternoon and evening.

28/28

In the hours before

Special weather statement, Aug 20, 3:46 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
346 PM MDT SUN AUG 20 2017

COZ081-082-202215-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
346 PM MDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 24 miles west of Colorado Springs, moving east at 25
mph.

Lightning and winds in excess of 40 mph will occur with this storm.
There could also be some small hail.

Locations impacted include...
Florissant, Divide and Pikes Peak.

LAT...LON 3879 10498 3878 10531 3882 10533 3897 10533
      3905 10514
TIME...MOT...LOC 2145Z 253DEG 21KT 3890 10528

28
Special weather statement, Aug 20, 4:16 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT SUN AUG 20 2017

COZ081-082-202245-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
416 PM MDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELLER COUNTY UNTIL
445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 22 miles west of Colorado Springs, moving east at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10507 3870 10509 3871 10533 3887 10533
      3891 10532
TIME...MOT...LOC 2216Z 266DEG 8KT 3882 10524

kam
Special weather statement, Aug 20, 4:46 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
446 PM MDT SUN AUG 20 2017

COZ076-077-081>083-202330-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
446 PM MDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WESTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Cripple Creek, or 28 miles west of Colorado
Springs, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10495 3842 10544 3870 10550 3870 10533
      3883 10533 3892 10519
TIME...MOT...LOC 2245Z 317DEG 6KT 3869 10532

kam
Special weather statement, Aug 20, 5:22 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
522 PM MDT SUN AUG 20 2017

COZ081>083-085-086-210000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
522 PM MDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 20 miles southwest of Colorado Springs, moving southeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Florence, Cripple Creek, Victor, Penrose and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3871 10528 3879 10508 3855 10467 3828 10510
TIME...MOT...LOC 2321Z 307DEG 14KT 3864 10511

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:46 PM MDTSpecial Weather StatementPUBTeller29 min
Aug 20, 4:16 PM MDTSpecial Weather StatementPUBTeller29 min
Aug 20, 4:27 PM MDTAreal Flood AdvisoryPUBTeller3 hr
Aug 20, 4:46 PM MDTSpecial Weather StatementPUBFremont, Teller44 min
Aug 20, 5:22 PM MDTSpecial Weather StatementPUBFremont38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.